Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 94, NWS Tucson, AZ

August 15, 2022Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 15, 2022, 1:32 PM MST for Santa Cruz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2022, 1:32 PM MST (20:32 UTC)
Expired
Aug 15, 2022, 4:45 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 41 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 640 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
640 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

480 
WGUS55 KTWC 152032
FFWTWC
AZC023-152345-
/O.NEW.KTWC.FF.W.0094.220815T2032Z-220815T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
132 PM MST Mon Aug 15 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Eastern Santa Cruz County in southeastern Arizona...

* Until 445 PM MST.

* At 132 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Patagonia, Sonoita, Elgin, Patagonia Lake State Park and Kino 
  Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3135 11080 3150 11086 3172 11067 3172 11057
      3169 11055 3153 11068 3135 11069

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GLZ
2 follow-up statements
142 
WGUS75 KTWC 152105
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
205 PM MST Mon Aug 15 2022

AZC023-152345-
/O.CON.KTWC.FF.W.0094.000000T0000Z-220815T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
205 PM MST Mon Aug 15 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST THIS 
AFTERNOON FOR EASTERN SANTA CRUZ COUNTY...

At 205 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Patagonia, Sonoita, Elgin, Patagonia Lake State Park and Kino 
  Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3135 11080 3150 11086 3172 11067 3172 11057
      3169 11055 3153 11068 3135 11069

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GLZ
490 
WGUS75 KTWC 152341
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
441 PM MST Mon Aug 15 2022

AZC023-152351-
/O.EXP.KTWC.FF.W.0094.000000T0000Z-220815T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
441 PM MST Mon Aug 15 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM MST THIS AFTERNOON FOR 
EASTERN SANTA CRUZ COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3135 11080 3150 11086 3172 11067 3172 11057
      3169 11055 3153 11068 3135 11069

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 10:02 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 15, 10:02 AM MST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1002 AM MST Mon Aug 15 2022

.SYNOPSIS...
Showers and thunderstorms will be possible each day this week. A
slight downward trend in storm activity will occur by Tuesday or
Wednesday before ramping back up the second half of the week into
the weekend. Temperatures remain near seasonal averages through
midweek before gradually cooling through the weekend.

&&

.DISCUSSION...
We continue to see a weak flow regime with seasonably deep
moisture in place. Pulse storms with initial development near sky
islands again today. Most locations have seen earlier clearing
with temperatures trends up 1 to 4 degrees compared to 24 hrs ago,
so a little earlier than yesterday. Expect average to a little
below average storm coverage the first half of the week before
things get very interesting in the Wed-Sun period. Current
forecast looking good; no updates this morning. Please see the
previous discussion below for additional details.

&&

.AVIATION...Valid through 16/12Z.
Isolated to scattered SHRA/TSRA expected between 15/19Z to 16/06Z,
with the greatest coverage likely south of KTUS. Cloud decks briefly
lower to 4k-7k ft AGL around precipitation, otherwise SCT-BKN clouds
above 15k ft AGL. SFC wind generally less than 10 kts and variable
in direction. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...
Monsoonal thunderstorm activity continues through the forecast
period, with the primary threats being strong gusty winds and
heavy rainfall/flash flooding. Outside of thunderstorm outflows,
wind trends remain light and follow typical diurnal patterns.

&&

.PREV DISCUSSION... /issued 158 AM MST Mon Aug 15 2022/
The dust continues to create hazy conditions across portions of
the area with visibilities still down to 4-7 miles in some
locations. Today should be another slightly below average day in
terms of convection. Storms will likely favor the higher
elevations with slow storm movement. Activity is expected to
dwindle after sunset this evening with the removal of daytime
heating. HREF continues to show most favorable areas for stronger
storms south of the border but an isolated strong to severe storm
can't be completely ruled out over southeast Arizona. A mild
drying trend will begin tonight into Tuesday as PWATs drop to
roughly an inch or less near the AZ/NM border to 1.6" across
western Pima County. Instability will be focused west of Tucson as
a result but storms will carry a higher wind threat, especially
with development from Tucson eastward. Overall, Tuesday is
expected to be another average to below average monsoon day.

Focus changes heading into the middle of the week as the ridge
consolidates over the Great Basin and an easterly wave comes into
the picture. This trough is currently over southwest TX and will
continue on an westward path across northern Mexico towards
Sonora and southern AZ in the coming days. This wave will lead to
an uptick in activity mid to late this week as ingredients come
together for more widespread storm activity. The trough will
provide extra lift, shear, and additional moisture as it passes.
The track of this feature still remains a bit uncertain as a more
southerly path would pull those ingredients further from the area.
WPC has added far southern Arizona into a "Slight" risk for
excessive rainfall Wednesday through Friday to account for this
feature. The ECMWF EFI continues to highlight Thursday through
Sunday for a low chance of a high end rain event. This will
definitely be the time period to keep an eye on. Near normal temps
through Wednesday will begin a downward trend as heights lower
and moisture seeps back in.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Meyer/Guillet/Howlett

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 15, 12:30 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1230 PM MST Mon Aug 15 2022

AZZ503-507-513-152015-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1230 PM MST Mon Aug 15 2022

...A strong thunderstorm will impact portions of southwestern Cochise
and southeastern Santa Cruz Counties through 115 PM MST...

At 1229 PM MST, Doppler radar was tracking a strong thunderstorm near
Parker Canyon Lake, or 13 miles west of Sierra Vista, moving
northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elgin, Fort Huachuca, Parker Canyon Lake, Ramsey Canyon Preserve and
Canelo.

This includes Route 83 between mile markers 3 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3138 11027 3134 11051 3143 11060 3160 11066
      3164 11042
TIME...MOT...LOC 1929Z 138DEG 7KT 3148 11045

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GLZ

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 5:00 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 14, 5:33 PM MSTDust Storm WarningTWCPinal42 min
Aug 14, 6:14 PM MSTDust Storm AdvisoryTWCPinal61 min
Aug 14, 6:35 PM MSTSpecial Weather StatementTWCPima40 min
Aug 14, 7:54 PM MSTAreal Flood AdvisoryTWCPima9 hr
Aug 14, 8:00 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Aug 15, 12:30 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Aug 15, 12:34 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz41 min
Aug 15, 12:52 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz113 min
Aug 15, 12:59 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Aug 15, 1:20 PM MSTAreal Flood AdvisoryTWCSanta Cruz115 min
Aug 15, 1:36 PM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min
Aug 15, 2:11 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Aug 15, 2:15 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Aug 15, 3:08 PM MSTSpecial Weather StatementTWCCochise52 min
Aug 15, 3:48 PM MSTSpecial Weather StatementTWCCochise42 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.